Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Columbia, SC

March 9, 2002Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 9, 2002, 7:07 PM EST for Lexington County, South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 7:07 PM EST (00:07 UTC)
Expired
Mar 9, 2002, 7:36 PM EST
In force
29 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lexington County, SC

The radar

The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 7:20 PM ESTThunderstorm Wind 50 ELexington, SCFire dept. reported powerlines down and a large highway sign down on I-26 near St. Andrews.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 100007
SVRCAE
SCC063-100030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
706 PM EST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHWESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 736 PM EST.

* AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF LEXINGTON..MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEXINGTON

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

CDL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:55 PM EST, 12 minutes earlier.

Area forecast discussion, Mar 9, 6:55 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EST SAT MAR 9 2002

JUST ISSUED QUICK UPDATE TO ZONES FOR TONIGHT. LINE OF SHOWERS WITH
FEW EMBEDDED THUNDERSTORMS MARCHING ACROSS MIDLANDS AND CSRA AT THE
CURRENT TIME. RAISED POPS TO 60 PERCENT FOR THIS EVENING. ACTIVITY
WILL MOVE THROUGH CWA OVER NEXT TWO HOURS. NO OTHER MAJOR UPDATES.

.CAE...
GA...NONE.
SC...NONE.

BC

In the hours before

Special weather statement, Mar 9, 3:20 PM EST, 3 hours 47 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-100100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EST SAT MAR 9 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...ISOLATED THUNDERSTORMS THIS EVENING...
A COLD FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH THE OUTLOOK
AREA AROUND MIDNIGHT TONIGHT. A FEW THUNDERSTORMS WILL OCCUR AHEAD
OF THE FRONT AND MOVE THROUGH THE OUTLOOK AREA THIS EVENING. THE FEW
LOCATIONS THAT EXPERIENCE THE THUNDERSTORMS WILL LIKELY HAVE
OCCASIONAL LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS
AROUND ONE-QUARTER OF AN INCH. A WIND GUST NEAR 60 MPH COULD
POSSIBLY OCCUR.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.
Local storm report, Mar 9, 6:58 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
658 PM EST SAT MAR 09 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

626 PM     8 W SALUDA                SC   WIND DAMAGE
03/09/02   SALUDA                         SEVERAL TREES DOWN
                                          REPORTED BY COUNTY
                                          SHERIFF.

CDL

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.